|Year : 2013 | Volume
| Issue : 2 | Page : 96-97
Scleral abscess after intravitreal bevacizumab and triamcinolone injection
Preetam M Samant, Nisheeta S Agarwala, Kamal A Saraiya
Department of Ophthalmology, P.D. Hinduja Hospital, Mahim, Mumbai, Maharashtra, India
|Date of Submission||25-Dec-2012|
|Date of Acceptance||15-Feb-2013|
|Date of Web Publication||20-May-2013|
Preetam M Samant
Ophthalmology OPD, 1st Floor, Hinduja Hospital, Veer Savarkar Marg, Mahim, Mumbai - 400 016, Maharashtra
Source of Support: None, Conflict of Interest: None
We report a case of 61-year-old male who presented with scleral abscess, an unusual complication following intravitreal bevacizumab and triamcinolone injection. Patient was presented with redness, pain, foreign body sensation, and swelling in left eye 1 week post-intravitreal injection for second opinion. We treated him with topical and oral antibiotics. In our case, the small, localized abscess was confined to the site of the intravitreal injection, required no surgical intervention, and resolved on oral and topical antibiotics. To the best of our knowledge, scleral abscess has not been reported in literature as complication post-intravitreal injection, hence we report this case.
Keywords: Complication, intravitreal bevacizumab, scleral abscess, triamcinolone
|How to cite this article:|
Samant PM, Agarwala NS, Saraiya KA. Scleral abscess after intravitreal bevacizumab and triamcinolone injection. J Clin Ophthalmol Res 2013;1:96-7
|How to cite this URL:|
Samant PM, Agarwala NS, Saraiya KA. Scleral abscess after intravitreal bevacizumab and triamcinolone injection. J Clin Ophthalmol Res [serial online] 2013 [cited 2022 May 25];1:96-7. Available from: https://www.jcor.in/text.asp?2013/1/2/96/112188
Over the past few years, the results of many studies have highlighted the risks and benefits of intravitreal injection of number of medications, the most common being triamcinolone, antivascular endothelial growth factor (VEGF) agents, antibiotics, antivirals, antifungals, and methotrexate. Complications post-intravitreal injections mentioned in literature include sub-conjunctival hemorrhage, anterior uveitis, raised intraocular pressure, cataract, endophthalmitis, vitreous hemorrhage, retinal detachment, and pseudo endophthalmitis. , The purpose of this article is to highlight scleral abscess as the complication associated with these injections.
| Case Report|| |
A 61-year-old male patient attended the outpatient department complaining of pain, redness, foreign body sensation, and swelling in left eye. A detailed history revealed that he had been diagnosed as choroidal neovascular membrane in left eye, for which he had been treated elsewhere with combination of intravitreal bevacizumab and triamcinolone injection. He complained of pain, redness, foreign body sensation, and swelling in left eye next day following intravitreal injection, for which he was started on oral ciprofloxacine (500 mg) twice daily and topical moxifloxacin and natamycin eye drops eight times a day by the treating surgeon. He was presented to our department 1 week post-injection for second opinion. Patient did not give history of any similar ocular symptoms in the past or any medical history suggestive of rheumatological association. On examination best corrected visual acuity in right eye was 20/20,N.6 and left eye was 20/120,N.18. On anterior segment examination right eye was within normal limits. Left eye had a scleral abscess (measuring 2 × 2 mm 2 ) with surrounding conjuntival congestion and scleral edema in inferonasal quadrant 4.0 mm from the limbus
[Figure 1]. There was no evidence of scleral thinning. Intraocular pressure in right eye was 12 mm of Hg and left eye was 16 mm of Hg. On fundus examination right eye was normal Left eye fundus showed choroidal neovascular membrane and triamcinolone in vitreous cavity without any signs of inflammation. We took conjunctival swab for Gram stain and culture, results of which were negative. We continued with oral ciprofloxacin for 1 week and topical moxifloxacin eye drops eight times a day, but tapered natamycin eye drops to three times a day and discontinued them after a week. We tapered moxifloxacin gradually over 1 month as the abscess was healing. After 1 month abscess had healed completely [Figure 2]. Six weeks post complication we worked him up for left eye choroidal neovascular membrane and planned for intravitreal ranibizumab injection. Patient received three intravitreal ranibizumab injections in superotemporal quadrant at monthly interval without any complication.
|Figure 1: Scleral abscess post intravitreal injection in the inferonasal quadrant|
Click here to view
| Discussion|| |
Intravitreal injections have become mainstay of medical therapy for management of retinal diseases. The efficiency and simplicity of the procedure, however, should not preclude a careful, consistent protocol, and proper aseptic technique. With eye specialists now routinely using one or more of these drugs in everyday practice, the incidence and types of complications associated with intravitreal injections are of an increasing concern. Complications post-intravitreal injections mentioned in literature include sub-conjunctival hemorrhage, chemosis, anterior uveitis, raised intraocular pressure, cataract, endophthalmitis, intraocular haemorrhage (retinal and vitreous), retinal detachment, hypotony, retinal artery occlusions, and pseudoendophthalmitis. ,
Scleral abscess represents an unusual complication after intravitreal injection. More commonly, cases of scleral abscess have been reported after surgery on sclera, primarily scleral buckling procedures, pterygium surgery, and strabismus surgery. There has been a case report of scleral abscess following sub-tenon triamcinolone, which was also treated by topical antibiotics. 
In our patient intravitreal injection was given inferonasally, which is technically very difficult to administer, which might have altered the angle of scleral incision causing drug reflux under conjunctiva. The angle of incision through the sclera must be directed in an oblique, tunneled fashion to prevent the reflux.  As single vial of bevacizumab is used for multiple patients, multiple punctures might have further compromised the sterility. Also in this case cocktail of bevacizumab and triamcinolone was used which again means multiple puncture increasing the chance of infection.
In our case, the small, localized abscess was confined to the site of the intravitreal injection, required no drainage, and resolved on oral and topical antibiotics. In summary, intravitreal medications can very effectively treat certain posterior segment diseases. Careful technique and adequate patient screening and monitoring can help to significantly reduce procedure-related complications. Perioperative use of fourth generation fluoroquinolone can aid in reducing the complications ascribed to bacterial infection. , We performed a Medline search and to the best of our knowledge scleral abscess as complication post-intravitreal injection has not been reported so far.
| References|| |
|1.||Jager RD, Aiello LP, Patel SC, Cunningham ET Jr. Risks of intravitreous injection: A comprehensive review. Retina 2004;24:676-98. |
|2.||van der Reis MI, La Heij EC, De Jong-Hesse Y, Ringens PJ, Hendrikse F, Schouten JS. A systematic review of the adverse events of intravitreal anti-vascular endothelial growth factor injections. Retina 2011;31:1449-69. |
|3.||Azarbod P, Mohammed Q, Akram I, Moorman C. Localised abscess following an injection of subtenon triamcinolone acitonide. Eye 2007;21:672-4. |
|4.||Rodrigues EB, Meyer CH, Grumann A Jr, Shiroma H, Aguni JS, Farah ME. Tunneled scleral incision to prevent vitreal reflux after intravitreal injection. Am J Ophthalmol 2007;143:1035-7. |
|5.||Aiello LP, Brucker AJ, Chang S, Cunningham ET Jr, D' Amico DJ, Flynn HW Jr, et al. Evolving guidelines for intravitreous injections. Retina 2004;24:S3-19. |
|6.||Anijeet DR, Hanson RJ, Bhagey J, Bates RA. National survey of the technique of intravitreal triamcinolone injection in the United Kingdom. Eye 2007;21:480-6. |
[Figure 1], [Figure 2]